Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 9:11 PM PDT for Whitman County, Washington; Latah County, Idaho. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2009, 9:11 PM PDT (04:11 UTC)
- Expired
- May 18, 2009, 9:45 PM PDT
- In force
- 34 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Latah County, ID, Whitman County, WA
The radar
The Spokane radar (KOTX), 126 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:15 PM PDT | HAIL 1 | 4 N Colton, WA | |
| May 18, 9:25 PM PDT | HAIL 0.75 | Moscow, ID | |
| May 18, 9:35 PM PDT | HAIL 0.88 | 5 Ne Viola, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 190411
SVROTX
IDC057-WAC075-190445-
/O.NEW.KOTX.SV.W.0003.090519T0411Z-090519T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
911 PM PDT MON MAY 18 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
THIS INCLUDES THE CITY OF PULLMAN...
WESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF MOSCOW...
* UNTIL 945 PM PDT
* AT 910 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR COLTON...OR 11 MILES NORTHWEST OF
CLARKSTON...AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PULLMAN...MOSCOW...JOEL...VIOLA...PALOUSE...PRINCETON...GARFIELD...
POTLATCH...ONAWAY AND HARVARD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4644 11711 4656 11727 4705 11714 4693 11657
4654 11700 4654 11704 4650 11704
TIME...MOT...LOC 0411Z 215DEG 44KT 4657 11714
$$
FRIES3 follow-up statements
000
WWUS56 KOTX 190429
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
929 PM PDT MON MAY 18 2009
IDC057-WAC075-190445-
/O.CON.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
WHITMAN WA-LATAH ID-
929 PM PDT MON MAY 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR WESTERN LATAH AND EAST CENTRAL WHITMAN COUNTIES...
AT 929 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR MOSCOW...MOVING NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VIOLA...PALOUSE...PRINCETON...POTLATCH...ONAWAY AND HARVARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4671 11707 4705 11714 4693 11657 4687 11663
4661 11692
TIME...MOT...LOC 0429Z 215DEG 44KT 4675 11696
$$
FRIES000
WWUS56 KOTX 190434
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
934 PM PDT MON MAY 18 2009
WAC075-190443-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
WHITMAN WA-
934 PM PDT MON MAY 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHITMAN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL HAS NOW
MOVED INTO IDAHO AND OUT OF WHITMAN COUNTY. THE SEVERE THUNDERSTORM
WARNING FOR WHITMAN COUNTY HAS THEREFORE BEEN CANCELLED.
LAT...LON 4679 11701 4701 11699 4693 11657 4687 11663
4666 11687
TIME...MOT...LOC 0433Z 215DEG 44KT 4678 11692
$$
IDC057-190445-
/O.CON.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
LATAH ID-
934 PM PDT MON MAY 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR WESTERN LATAH COUNTY...
AT 933 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF JOEL...OR NEAR MOSCOW...MOVING NORTHEAST
AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POTLATCH...ONAWAY AND HARVARD.
LAT...LON 4679 11701 4701 11699 4693 11657 4687 11663
4666 11687
TIME...MOT...LOC 0433Z 215DEG 44KT 4678 11692
$$
FRIES000
WWUS56 KOTX 190448
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
948 PM PDT MON MAY 18 2009
IDC057-190455-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
LATAH ID-
948 PM PDT MON MAY 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LATAH COUNTY HAS
EXPIRED...
THE THUNDERSTORM THAT HAD NECESSITATED THE WARNING FOR WESTERN LATAH
COUNTY HAS NOW WEAKENED BELOW SEVERE LIMITS. THE SEVERE
THUNDERSTORM WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4679 11701 4701 11699 4693 11657 4687 11663
4666 11687
TIME...MOT...LOC 0445Z 215DEG 44KT 4690 11680
$$
FRIESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 18, 5:34 PM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 534 PM PDT MON MAY 18 2009 .SYNOPSIS... THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES. && .DISCUSSION... QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK && .AVIATION... HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 53 66 39 63 40 70 / 10 50 10 10 0 0 COEUR DALENE 52 65 40 63 37 72 / 10 50 10 20 0 0 PULLMAN 51 62 38 62 38 70 / 20 40 10 10 0 0 LEWISTON 56 70 45 69 43 78 / 20 20 10 10 0 0 COLVILLE 50 68 38 65 36 74 / 20 70 20 10 0 0 SANDPOINT 53 64 42 60 36 71 / 10 70 20 20 10 0 KELLOGG 50 63 39 61 37 70 / 20 70 30 20 10 0 MOSES LAKE 55 72 42 71 41 77 / 10 10 0 0 0 0 WENATCHEE 55 68 45 70 46 76 / 20 10 0 0 0 0 OMAK 51 69 39 69 40 76 / 30 10 10 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 18, 6:32 AM PDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 632 AM PDT MON MAY 18 2009 IDZ001>004-026-027-WAZ031>038-041>044-191400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 632 AM PDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 18, 9:06 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
906 PM PDT MON MAY 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 10 NW ANATONE 46.24N 117.27W
05/18/2009 M1.00 INCH ASOTIN WA PUBLIC
PUBLIC IN CLOVERLAND
&&
CNEUMANThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 41 min |
| May 18, 8:53 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 37 min |
| May 18, 9:17 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 32 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.